Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 103, NWS Aberdeen, SD

July 1, 1997Hand County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 1, 1997, 12:48 PM CDT for Hand County, South Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 1997, 12:48 PM CDT (17:48 UTC)
Expired
Jul 1, 1997, 1:35 PM CDT
In force
47 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Hand County, SD

What was reported inside it

TimeReportWhereRemark
Jul 1, 1:10 PM CDTHail 0.75Miller, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 5.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1997-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1997-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1327 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 011748 RRA
SVRABR
SDC059-011835-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1248 PM CDT TUE JUL 1 1997

* SEVERE THUNDERSTORM WARNING FOR
  HAND COUNTY - CENTRAL SOUTH DAKOTA

* UNTIL 135 PM CDT
 
* SOME LOCATIONS AFFECTED
  REE HIEGHTS                         AROUND 100 PM CDT
  MILLER                              AROUND 120 PM CDT
  ST LAWRENCE                         AROUND 125 PM CDT

* AT 1246 PM CDT...ABERDEEN DOPPLER RADAR AND SPOTTER REPORTS
  INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 40 MILES SOUTHEAST
  OF GETTYSBURG OR 10 MILES NORTHWEST OF REE HIEGHTS MOVING EAST AT
  30 MPH.

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO
WATCH IS IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING!

KH/TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 9:20 PM CDT, 15 hours 28 minutes earlier.

Area forecast discussion, Jun 30, 9:20 PM CDT, 15 hours 28 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
920 PM CDT SUN JUN 30 1997

SEVERAL OUTFLOW BOUNDRIES FORM PREVIOUS MCS ARE MOVG THRU THE CWA
ATTM WHICH HAD TRIGGERED OFF A FEW TSTMS. THESE STORMS HAS WEAKEN
AND WILL BE ALL BUT GONE BY SUN SET. THIS SHUD LEAVE P/CLDY SKIES
FOR THE REST OF THE NIGHT & WILL UPDATE TO REMOVE PRECIP.

.ABR...NONE

In the hours before

Special weather statement, Jul 1, 10:44 AM CDT, 2 hours 4 minutes before
SDZ003-004-009-015-016-033>036-045-048-011745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1043 AM CDT (943 AM MDT) TUE JUL 1 1997

...TORNADO WATCH UNTIL 1 PM CDT (NOON MDT) FOR CENTRAL AND NORTH
CENTRAL SOUTH DAKOTA HAS BEEN CANCELED...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS
CENTRAL AND NORTH CENTRAL SOUTH DAKOTA THROUGH THE
AFTERNOON. SOME WILL PRODUCE VERY HEAVY RAIN...POSSIBLE HAIL AND
STRONG GUSTY WINDS AS A STRONG AREA OF LOW PRESSURE MOVES INTO SOUTH
DAKOTA. SEVERE THUNDERSTORMS ARE STILL A POSSIBILITY THROUGHOUT THE
AFTERNOON...SO BE ON THE LOOKOUT.

DM
Special weather statement, Jul 1, 11:35 AM CDT, 1 hour 13 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE  ABERDEEN SD
1135 AM CDT TUE JUL 1 1997

SDZ007-008-011-019>023-MNZ039-046-020500-
BIG STONE MN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-
TRAVERSE MN-
INCLUDING THE CITIES OF...BRITTON...SISSETON...WEBSTER...CLARK...
WATERTOWN...MILBANK...CASTLEWOOD...CLEAR LAKE...WHEATON...ORTONVILLE
1135 AM CDT TUE JUL 1 1997

...SEVERE THUNDERSTORMS LIKELY THIS AFTERNOON AND EARLY EVENING...
SEVERE THUNDERSTORMS...SOME WHICH MAY PRODUCE TORNADOES...ARE LIKELY
THIS AFTERNOON AND EVENING...BASICALLY EAST OF A LINE FROM BRITTON SOUTH
TO CLARK.  SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

SDZ003>006-009-010-015>018-033>037-045-048-051-020500-
BROWN-BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-
JONES-LYMAN-MCPHERSON-POTTER-SPINK-STANLEY-SULLY-WALWORTH-
INCLUDING THE CITIES OF...MCINTOSH...MOUND CITY...EUREKA...ABERDEEN...
MOBRIDGE...ROSCOE...TIMBER LAKE...GETTYSBURG...FAULKTON...REDFIELD...
FT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...PRESHO...
FT THOMPSON
1135 AM CDT TUE JUL 1 1997

...A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THE AFTERNOON...
SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THE AFTERNOON WITH LARGE
HAIL AND STRONG WINDS POSSIBLE.

.A STRONG LOW PRESSURE SYSTEM WILL BRING THE THREAT OF SEVERE WEATHER TO
THE REGION THIS AFTERNOON.  THE BEST CHANCE OF SEVERE WILL BE EAST OF
THE MISSOURI RIVER.  TAKE COVER IF STORMS APPROACH OR WARNINGS ARE
ISSUED.

TDK
Special weather statement, Jul 1, 11:36 AM CDT, 1 hour 12 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE  ABERDEEN SD
1135 AM CDT TUE JUL 1 1997

SDZ007-008-011-019>023-MNZ039-046-020500-
BIG STONE MN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-
TRAVERSE MN-
INCLUDING THE CITIES OF...BRITTON...SISSETON...WEBSTER...CLARK...
WATERTOWN...MILBANK...CASTLEWOOD...CLEAR LAKE...WHEATON...ORTONVILLE
1135 AM CDT TUE JUL 1 1997

...SEVERE THUNDERSTORMS LIKELY THIS AFTERNOON AND EARLY EVENING...
SEVERE THUNDERSTORMS...SOME WHICH MAY PRODUCE TORNADOES...ARE LIKELY
THIS AFTERNOON AND EVENING...BASICALLY EAST OF A LINE FROM BRITTON SOUTH
TO CLARK.  SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

SDZ003>006-009-010-015>018-033>037-045-048-051-020500-
BROWN-BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-
JONES-LYMAN-MCPHERSON-POTTER-SPINK-STANLEY-SULLY-WALWORTH-
INCLUDING THE CITIES OF...MCINTOSH...MOUND CITY...EUREKA...ABERDEEN...
MOBRIDGE...ROSCOE...TIMBER LAKE...GETTYSBURG...FAULKTON...REDFIELD...
FT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...PRESHO...
FT THOMPSON
1135 AM CDT TUE JUL 1 1997

...A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THE AFTERNOON...
SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THE AFTERNOON WITH LARGE
HAIL AND STRONG WINDS POSSIBLE.

.A STRONG LOW PRESSURE SYSTEM WILL BRING THE THREAT OF SEVERE WEATHER TO
THE REGION THIS AFTERNOON.  THE BEST CHANCE OF SEVERE WILL BE EAST OF
THE MISSOURI RIVER.  TAKE COVER IF STORMS APPROACH OR WARNINGS ARE
ISSUED.

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:26 PM CDTSevere Thunderstorm WarningABRSully59 min
Jun 30, 8:44 PM CDTSevere Thunderstorm WarningABRHyde46 min
Jun 30, 9:19 PM CDTSevere Thunderstorm WarningABRFaulk76 min
Jun 30, 9:58 PM CDTSevere Thunderstorm WarningABRSpink32 min
Jun 30, 11:45 PM CDTSevere Thunderstorm WarningABRBrown35 min
Jul 1, 4:13 AM CDTSevere Thunderstorm WarningABRStanley62 min
Jul 1, 6:13 AM CDTSevere Thunderstorm WarningABRDewey62 min
Jul 1, 6:36 AM CDTSevere Thunderstorm WarningABRJones64 min
Jul 1, 7:47 AM CDTSevere Thunderstorm WarningABRJones48 min
Jul 1, 8:19 AM CDTSevere Thunderstorm WarningABRHughes, Stanley61 min
Jul 1, 12:07 PM CDTSevere Thunderstorm WarningABRHughes, Hyde, Sully63 min
Jul 1, 1:20 PM CDTSevere Thunderstorm WarningABRSpink60 min
Jul 1, 1:38 PM CDTSevere Thunderstorm WarningABRCodington, Hamlin62 min
Jul 1, 3:22 PM CDTSevere Thunderstorm WarningABRHamlin48 min
Jul 1, 3:28 PM CDTSevere Thunderstorm WarningABRDay47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.